Q: Is hair loss common with HIV?

A: Hair loss can occur from many causes, including aging, illness, infections, scalp conditions, stress, hormone changes, and medications. Hair loss can also occur with HIV.

There are additional reasons that hair loss may occur with HIV besides the virus itself. Many medications used to treat HIV can cause hair loss.

People with HIV are susceptible to a wide variety of viral, bacterial and fungal infections. Such infections can involve the scalp, causing hair loss. The infections can also involve other organs, stressing the body. Premature aging can occur with HIV, resulting in accelerated graying of hair and hair shedding.

In some cases, hair may thin over the temples as with aging. This type of hair loss is called "androgenic alopecia." In males, this is often referred to as "male pattern baldness." In other cases there may be circles of hair loss, similar to the condition called "alopecia areata," which also occurs in people who do not have HIV. In other cases there may be diffuse thinning over the entire scalp.

If you have HIV and hair loss, it is important to discuss with your doctor your best option for treatment. Underlying scalp conditions caused by fungal or bacterial infection can be treated. For male pattern baldness, Minoxidil (Rogaine) applied to the scalp, or finasteride (Propecia), taken by mouth, may be helpful.